Jordan-Chevalley decomposition in finite dimensional Lie algebras
Authors: Leandro Cagliero and Fernando Szechtman
Journal: Proc. Amer. Math. Soc. 139 (2011), 3909-3913
MSC (2010): Primary 17B05, 17B10; Secondary 15A21
Published electronically: March 31, 2011
MathSciNet review: 2823037
Abstract: Let be a finite dimensional Lie algebra over a field of characteristic zero. An element of is said to have an abstract Jordan-Chevalley decomposition if there exist unique such that , and given any finite dimensional representation the Jordan-Chevalley decomposition of in is .
In this paper we prove that has an abstract Jordan-Chevalley decomposition if and only if , in which case its semisimple and nilpotent parts are also in and are explicitly determined. We derive two immediate consequences: (1) every element of has an abstract Jordan-Chevalley decomposition if and only if is perfect; (2) if is a Lie subalgebra of , then contains the semisimple and nilpotent parts of all its elements. The last result was first proved by Bourbaki using different methods.
Our proof uses only elementary linear algebra and basic results on the representation theory of Lie algebras, such as the Invariance Lemma and Lie's Theorem, in addition to the fundamental theorems of Ado and Levi.
- [Bo] Armand Borel, Linear algebraic groups, 2nd ed., Graduate Texts in Mathematics, vol. 126, Springer-Verlag, New York, 1991. MR 1102012
- [B1] Nicolas Bourbaki, Lie groups and Lie algebras. Chapters 1–3, Elements of Mathematics (Berlin), Springer-Verlag, Berlin, 1998. Translated from the French; Reprint of the 1989 English translation. MR 1728312
- [B2] Nicolas Bourbaki, Lie groups and Lie algebras. Chapters 7–9, Elements of Mathematics (Berlin), Springer-Verlag, Berlin, 2005. Translated from the 1975 and 1982 French originals by Andrew Pressley. MR 2109105
- [FH] William Fulton and Joe Harris, Representation theory, Graduate Texts in Mathematics, vol. 129, Springer-Verlag, New York, 1991. A first course; Readings in Mathematics. MR 1153249
- [Hu] James E. Humphreys, Introduction to Lie algebras and representation theory, Graduate Texts in Mathematics, vol. 9, Springer-Verlag, New York-Berlin, 1978. Second printing, revised. MR 499562
- [Se] G. B. Seligman, Modular Lie algebras, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 40, Springer-Verlag New York, Inc., New York, 1967. MR 0245627
- Borel, A., Linear Algebraic Groups, Graduate Texts in Mathematics, 126. Springer-Verlag, New York, 1991. MR 1102012 (92d:20001)
- Bourbaki, N., Lie Groups and Lie Algebras, chapters 1-3, Springer-Verlag, Berlin, 1998. MR 1728312 (2001g:17006)
- Bourbaki, N., Lie Groups and Lie Algebras, chapters 7-9, Springer-Verlag, Berlin, 2005. MR 2109105 (2005h:17001)
- Fulton, W. and Harris, J., Representation Theory: A First Course, Graduate Texts in Mathematics, 129. Readings in Mathematics. Springer-Verlag, New York, 1991. MR 1153249 (93a:20069)
- Humphreys, J. E., Introduction to Lie Algebras and Representation Theory, Graduate Texts in Mathematics, 9. Springer-Verlag, New York-Berlin, 1978. MR 499562 (81b:17007)
- Seligman, Q. B., Modular Lie Algebras, Springer-Verlag New York, Inc., New York, 1967. MR 0245627 (39:6933)
Affiliation: CIEM-CONICET, FAMAF-Universidad Nacional de Córdoba, Córdoba, Argentina
Address at time of publication: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139-4307
Affiliation: Department of Mathematics and Statistics, University of Regina, Regina, Saskatchewan, Canada S4S 0A2
Keywords: Perfect and semisimple Lie algebras, Jordan-Chevalley decomposition, representations
Received by editor(s): July 5, 2010
Received by editor(s) in revised form: September 29, 2010, and October 7, 2010
Published electronically: March 31, 2011
Additional Notes: The first author was supported in part by CONICET and SECYT-UNC grants.
The second author was supported in part by an NSERC discovery grant
Both authors thank A. Pianzola for pointing out the work of Bourbaki on decomposable Lie algebras and J. Vargas for useful discussions on the paper.
Communicated by: Gail R. Letzter
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.